WUSTL

Quick thinking by WUSM physician leads to international investigation

By Beth Miller

 

Video: Watch and read Kay Quinn's report at KSDK.com.

 

In early January, two patients undergoing kidney dialysis at St. Louis Children's Hospital had sudden life-threatening allergic reactions that caused their eyes, lips and tongues to swell, raised their heart rates and dropped their blood pressures dangerously low. After the dialysis staff treated the children with medication that relieved the symptoms, they called Alexis M. Elward, M.D., a School of Medicine infectious diseases specialist, who sprung into action to help determine the cause. Little did she know it would spark an international investigation into a common blood thinner and a recall of the drug from the market.

Just six weeks prior in November 2007, there were similar reactions in two patients in the dialysis center who had just been hooked up to the dialysis machines. At that time, the staff thought the reaction was due to a chemical called ethylene oxide used to sterilize the dialysis equipment and a common cause of allergic reactions in dialysis patients. The staff changed chemicals used to sterilize the equipment, the machines and their tubing to eliminate any traces of ethylene oxide.

So on that Friday afternoon in January when two patients had similar reactions, Elward thought that it was some kind of chemical causing the reaction, with ethylene oxide still at the top of the list. A team of about 15 people, including those from the BJC HealthCare Infection Control and Health-Care Epidemiology Consortium, the BJC Patient Safety Program, risk management, dialysis staff and nurses, convened and worked late into the night recording lot numbers on medications and chemicals, putting equipment away, getting cultures of water sources and reviewing policies and procedures. Elward started a literature search to see if she could find a clue from similar incidents at other dialysis centers. On the list of possible causes was heparin, a drug used to prevent the blood from clotting and the second most common cause of allergic reactions in dialysis patients after ethylene oxide. Despite the late hour on a Friday evening, Elward and the team posted warnings about the reactions on several pediatric and dialysis listservs, reported the event to the Food & Drug Administration (FDA), and contacted the Centers for Disease Control and Prevention (CDC) and the Missouri Department of Health and Senior Services.

"These were relatively rare events happening in less than 1 percent of dialysis patients, but the nature of these reactions was severe," Elward said. "My feeling was to immediately get other people who had expertise and a broader background to look at this. Having another set of content experts for dialysis outbreaks was really important."

Elward said the procedures put in place to handle such events, as well as the cooperation of School of Medicine and St. Louis Children's Hospital staff, were key in putting together the pieces for a thorough investigation.

"We have a good infrastructure in terms of our ability to do an investigation within the hospital," Elward said. "We had resources at our fingertips and were able to use the partnership between Washington University and BJC to review the literature, contact the right people, do intense data collection from charts and look at this very systematically from an epidemiologic perspective. We also have such a good relationship with the local health department and federal authorities that we were able to get a good response from them after hours on a Friday. That kind of reporting infrastructure is really what every hospital should have."

By Monday, Jan. 7, representatives from the FDA were at St. Louis Children's Hospital taking heparin samples. Elward also contacted Baxter International Inc., which manufactured the heparin being used in the dialysis clinic. The dialysis clinic staff did a wholesale change of all equipment, water sources and medications in the clinic — including implementing the use of heparin from a different manufacturer — and even relocated the clinic to another location in the hospital.

"Dr. Elward's swift launch into a cause for these reactions at St. Louis Children's Hospital was exemplary," said Alan L. Schwartz, Ph.D., M.D., the Harriet B. Spoehrer Professor and chairman of the Department of Pediatrics and physician-in-chief at St. Louis Children's Hospital. "Her attention to detail helped the state and federal authorities in their investigations and likely protected other children receiving dialysis from having similar reactions."

"Through tenacious investigation of two patients at SLCH, Alexis Elward and her team uncovered a situation that has profound ramifications, raising questions about international production of pharmaceutical products and the role of the U.S. Food and Drug Administration," said Gregory A. Storch, M.D., the Ruth L. Siteman Professor of Pediatrics and Director of the Division of Infectious Diseases at St. Louis Children's Hospital. "The success of the investigation was no accident. It reflected Dr. Elward's extreme commitment to patient safety and the skill and strength of the infection control teams from SLCH and the BJC Infection Control Consortium."

The CDC also posted warnings on a national listserv of dialysis units and soon received dozens of phone calls and e-mails from other dialysis centers across the country that had patients with similar reactions within minutes of being hooked up to the dialysis machines. Of all the patients reported to the CDC, three-fourths of them had been exposed to heparin. Since then, Baxter International has recalled all of its heparin products in the United States and in several other countries.

"The national thinking is that the heparin may have been contaminated with something that is very similar to the drug," Elward said.

Although the investigation into the cause of the reactions at St. Louis Children's Hospital and elsewhere is still pending by state and federal agencies, in March the FDA found traces of over-sulfated chondroitin sulfate in some heparin from Baxter International Inc. Chondroitin sulfate is used as a dietary supplement to treat joint pain, however, the over-sulfated version found in the heparin manufactured by Baxter was chemically modified to act like heparin. However, the FDA is still investigating whether the reactions were caused by the contaminant.

MEDIA CONTACTS
Beth Miller
Senior Medical News Writer
(314) 286-0119
millerbe@wustl.edu
RELATED CONTENT
Categories
Schools